Eyes, Vision Changes, and Cancer Therapy

Cancer treatment has so many side effects. Some pleasant, some unpleasant. An unexpected side effect is changes in your vision. I have been in cancer therapy of some kind for over four years. One year after beginning treatment, I went for an eye exam because reading became very difficult. The culprit was my farsightedness got better. New bifocals – YAY.

Noticing vision changes after cancer treatment

One year later at my next exam, BOOM. You have cataracts in both eyes. Pretty bad considering I didn’t have them one year before. Again, new bifocals – Not so yay.

Now, four years after beginning therapy, my nearsightedness is much worse. I can barely read the television guide while sitting on my couch.

Know the signs and symptoms

According to ChemoCare, some symptoms of eye problems to look for are1:

  • Cloudy or blurry vision
  • Trouble seeing in the dark or at night, which could make driving at night difficult
  • Colors may appear to be faded, or dull
  • Lights may appear to be too bright, or like there is a halo around lights
  • The need to change your eyeglasses prescription frequently
  • Double vision, which worsens over time

Cancer Treatment Centers of America recommends some simple steps that may help to prevent or relieve some eye symptoms during treatment, including2:

  • Using over-the-counter artificial tears which can help to keep your eyes hydrated
  • Avoiding the use of contact lenses during treatment because they can cause eye infections.
  • Cleaning your eyelids with baby shampoo and warm water
  • Applying a warm washcloth to your eyelids to reduce inflammation

Regular check-ups are important

Remember to get your eyes checked regularly. If you have recently been diagnosed with cancer and haven’t started treatment, schedule an eye exam. It can help your eye doctor establish a baseline. After you begin treatment, he or she can then track over time whether your eyes and vision are potentially affected by cancer treatment.

ChemoCare and Cancer Treatment Centers of America are two great resources to gather more information about how your eyes may be affected during and after treatment. Vision changes and eye problems are definitely some of those little-known side effects that most people don’t associate with cancer treatment.

Poll


This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The LungCancer.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.
View References

Comments

Poll